October 14, 2014

Is Levodopa the Cause of My Episodic Low Blood Pressure?

I was diagnosed with Parkinson's disease (PD) in September, 2009. The five years since then have been -- for the most part -- a "Parkinson's honeymoon." But as you'd expect, the storm clouds looming on the horizon are beginning to move in.

The End of My Parkinson's Honeymoon
The past month has been the most discouraging and depressing time since my diagnosis. I've had to deal with upward blood pressure (BP) spikes that generate systolic readings close to 200.  At the same time, I'm experiencing sudden BP drops with systolic readings in the 80s. In a single day, my numbers can vary by 100 points.

I soon identified the cause of the upward spikes. I keep a log of my BP readings, and a clear pattern began to emerge. These elevated readings came during the "off" periods in each three-hour pill cycle, when the old pill stopped working and the new pill had yet to kick in.

When I have BP issues, I consult a nephrologist (kidney specialist) recommended by my former internist, who described this doctor as "the most knowledgeable guy in town when it comes to blood pressure."

I described my current problem and he recommended some remedial actions I could try and gave me a prescription for nifedipine. My neurologist is exploring ways we might get more bang for the levodopa buck. I'm not happy with this situation, but at least I know what is causing it and we are developing a game plan for dealing with it

I was more concerned with the low BP problem, which was more threatening. But no one had a clear explanation for its cause. People kept mentioning "orthostatic hypotension" (OH). Many people, particularly the elderly, experience this lightheaded, dizziness that occurs when one moves from a seated to a standing position.

The OH symptoms sounded like mine. But I have no problem going from a seated to standing position -- the apparent requirement for OH.

NOH, not OH
This weekend I found the explanation in a paper published in the Cleveland Clinic Journal of Medicine. 

What I'm experiencing is "neurogenic orthostatic hypotension" (NOH). It's a subset of OH, and more rare since it occurs only in people with existing neurologic disease, like Parkinson's or MS.

The symptoms are the same but the cause is different. With NOH, symptoms can be severe -- especially at the start of each day -- and carry increased risk for falls and injury.

The Cleveland Clinic's paper is well presented, so I won't regurgitate it here.

I feel much better now that I know what's happening and how to treat it. But I've had concerns about levodopa, the most popular medicine for PD. The longer one uses it, the less effective it becomes. And with time, its side effects become much more serious.

Email to My Neurologist 
I expressed those concerns to my neurologist in this email:

I found an excellent paper -- http://1.usa.gov/1qGf0gs -- that focuses on the neurogenic causes and treatment of orthostatic hypotension. Unlike orthostatic hypotension (OH) -- fairly common, especially among the elderly -- neurogenic orthostatic hypotension (NOH) only affects people with existing neurological diseases, like Parkinson's.

The paper's description of NOH matches my experience over the past several years. It lists the drugs, including levadopa, that can exacerbate NOH. Looking back, I see that my experience with worsening NOH parallels my increasing levodopa dosage.

I'm convinced a cause-and-effect link exists here. When the NOH incidents started a few years ago, I experienced only sporadic sinking spells that brought me close to fainting. I found that these spells were related to drops in my systolic blood pressure (often below 100). These episodes invariably occurred at midday in warm weather. The paper I mention above includes hot weather and hot baths in its list of possible causes for NOH.

These incidents became more frequent as my levodopa intake increased. They also began to occur at any time, not just in midday heat and humidity.

As we've discussed, it's clear that the disturbing pressure spikes are also related to levodopa. They occur only during "off" periods, when the last pill is losing its effectiveness and the next one hasn't yet kicked in.

In the last few months, these pressure spikes and drops are starting to occur daily, sometimes several times a day. They are seriously impacting the quality of my life. I hesitate to consider outings of an hour or more, fearing I'll have another incident like last week’s, when I ended up in Sibley Hospital's emergency room after I nearly fainted outside the Friendship Heights metro station.

When I do gamble on an outing, I now make sure to carry several things in the backpack: my wrist blood pressure monitor, some salt packets (in case I have a low blood pressure attack) and a nifedipine pill (in case it's high blood pressure). I'm getting pretty good at detecting another incident approaching, and whether it’s hypotension or hypertension. The consequences of guessing wrong would be serious; that’s why having the wrist monitor is so important.

I feel pretty punk during these incidents. The hypotension episodes are worse, and seem to last longer.

I'm happy to have explanations for both kinds of events, and suggestions for treating them. But the paper offers this caution: "Treatment can be challenging, especially if the problem is neurogenic. This condition has no cure, symptoms vary in different circumstances, treatment is nonspecific, and aggressive treatment can lead to marked supine hypertension."

I have other concerns about levodopa. My research indicates -- and my experience confirms -- that the longer I take it, the less effective it becomes. When I first started taking the drug, it was three pills a day. I didn't know anything about "off" periods because I never experienced them, even when I missed a pill.

Now I'm taking two pills every three hours. That’s 16 pills a day! And I have "off" periods of 15-30 minutes with each three hour interval.

So far, I haven’t experienced what seems the worst of levodopa's many side effects – dyskinesia, with its uncontrollable thrashing. In light of the length of time I’ve taken levadopa – and now the amount I’m taking each day -- I sense that dyskinesia is waiting in the wings, ready to take the stage.

I know that levadopa is the gold standard drug for treating Parkinson's. I’m pretty sure it’s the main reason I've had a relatively easy time of it since my diagnosis five years ago.

But now, it's much less effective, and it’s compromising my quality of life. It also promises more serious side effects in the months ahead.

Is it time to consider other options?

No comments:

UA-20519487-1